Email updates

Keep up to date with the latest news and content from BMC Geriatrics and BioMed Central.

Open Access Case report

Acute portal vein thrombosis precipitated by indomethacin in a HCV-positive elderly patient

Stefania Mantarro1, Marco Tuccori2*, Giuseppe Pasqualetti3, Sara Tognini3, Sabrina Montagnani1, Fabio Monzani3 and Corrado Blandizzi4

Author Affiliations

1 Tuscan Regional Centre for Pharmacovigilance, Interdepartmental Centre for Research in Clinical Pharmacology and Experimental Therapeutics, University of Pisa, Via Roma 55, Pisa, 56126, Italy

2 Tuscan Regional Centre for Pharmacovigilance, Unit of Adverse Drug Reaction Monitoring, University Hospital of Pisa, Via Roma 55, Pisa, 56126, Italy

3 Geriatric Unit, Department of Clinical and Experimental Medicine, University Hospital of Pisa, Via Roma 67, Pisa, 56126, Italy

4 Tuscan Regional Centre for Pharmacovigilance Division of Pharmacology, Department of Clinical and Experimental Medicine, University of Pisa, Via Roma 55, Pisa, 56126, Italy

For all author emails, please log on.

BMC Geriatrics 2012, 12:69  doi:10.1186/1471-2318-12-69

Published: 13 November 2012

Abstract

Background

An increased risk of venous thromboembolism has been reported in patients treated with non-steroidal anti-inflammatory drugs (NSAIDs). We describe a case of acute portal vein thrombosis (PVT) in a hepatitis C virus (HCV)-positive elderly patient following administration of indomethacin.

Case presentation

A 79-year-old HCV-positive man was hospitalized for severe abdominal pain, nausea and vomiting, 15 days after starting indomethacin for back pain. Clinical signs and imaging evaluations disclosed a picture of PVT. Indomethacin was discontinued, and the patient was started on fondaparinux and antithrombin. He was discharged 15 days later due to improvement of his clinical conditions. Thirty days later, a follow-up ultrasound did not show appreciable signs of PVT. The time elapsing between the start of analgesic therapy and PVT onset suggests a role of indomethacin as the triggering agent. Indomethacin could have precipitated PVT by a combination of at least two detrimental mechanisms: 1) direct action on liver vascular endothelium by inhibition of prostacyclin biosynthesis; 2) damage to the intestinal mucosa, followed by inflammatory and pro-coagulant activation of portal endothelium upon exposure to bacterial endotoxins.

Conclusions

This case can be of interest to physicians, who should exert caution when prescribing NSAIDs for inflammatory pain in patients with background inflammatory dysfunctions of the portal vein endothelium.

Keywords:
Portal vein thrombosis; Indomethacin; Chronic HCV infection; Case report